Hail, Faulkner
- When
- February 28, 11:21 AM CST
- Where
- Faulkner County, 1.69 mi W of Wooster
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.200, -92.500
Heavy rain brought flash flooding to parts of Arkansas on February the 28th. By the 28th, thermometers were in the mid to upper 70s across the central and southern counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Heavy rain brought flash flooding to parts of Arkansas on February the 28th. By the 28th, thermometers were in the mid to upper 70s across the central and southern counties. It was 76 degrees at Little Rock (Pulaski County) and Monticello (Drew County). It certainly felt like spring, and thunderstorms were back in the forecast.
Storms were sparked by a new cold front that penetrated into northwest Arkansas by lunchtime on the 28th, and approached the Louisiana border toward evening. Along the way, downpours were widespread, and there was at least a concern for severe weather (damaging winds, large hail, and maybe a tornado or two).
In the end, this was mainly a heavy rain event. Roads were flooded in Malvern (Hot Spring County), Pine Bluff (Jefferson County), and Sheridan (Grant County). Severe storms were few, with trees blown down at Greenbrier (Faulkner County) and Olmstead (Pulaski County), and nickel size hail just west of Wooster (Faulkner County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 28, 5:49 AM CST, 5 hours 32 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 549 AM CST Sun Feb 28 2021 .AVIATION...Updated w/ a discussion for the 28/12Z TAFs SCT -SHRA were noted over S/Wrn and N/Ern AR this AM. VIS have improved significantly since the last fcst update w/ most terminals at MVFR CIGs/VIS now...though some patchy fog may still prevail through at least 15Z. More notably, a warm frnt was positioned over S/Wrn AR, extending into the Nrn portion of the state, and will continue to lift N/wrd through Sun morning. Through the remainder of the morning, LLWS will remain prevalent at all terminals, and have included appropriate SHR groups. Sun afternoon, a cold frnt will enter from the N/W, bringing widespread -SHRA/TSRA and a wind shift from Srly to N/Wrly. -SHRA/TSRA will prevail along the frnt's movement, w/ settling wx and MVFR CIGs remaining behind the frnt later in the PD. /232/ && .PREV DISCUSSION...(ISSUED 329 AM CST Sun Feb 28 2021) SHORT TERM...Today Through Monday Night Latest radar imgry depicted a swath of intensifying convective cells over the state with some weaker training shower development over S/Wrn AR. IR Sat imgry would indicate these storms are becoming stronger and more sfc based w/ cooling cloud top temps. QPE values suggest a swath of 1/2" to 1" of rainfall has fallen from this convection, with more in the forecast over the next 24 hours. Sfc obs indicated a warm frnt was draped from S/W to N/E AR w/ foggy conditions and reduced visibilities along the Nrn edge. Precip activity appears to be following this bndry, but short term CAM guidance is struggling to capture it. Given a moistening bndry layer to the S of the frnt...e.g. Tds in the mid-60s over Srn AR, and readings of upper 50s to low 60s as far as Cntrl AR, a transition to sfc based convection is not out of the question and an uptick in coverage could be possible through Sunday morning as the frnt continues to advance N/wrd. Through the day, a regime of WAA/moisture transport will cont over the fcst area, w/ sfc temps in the low to mid 70s over the Srn half of the state, and Td's in the low to mid 60s. Aloft, a positively tilted trof axis will be positioned over the Four Corners region, and broad swath of S/Wrly flow. Given a lack of any robust shortwaves moving over the area, minimal cooling aloft/height falls will help keep sfc based buoyancy more tame, however a plume of MLCAPE b/w 1000-1500 J/kg will be in place over the state along the I-30/I-40 split corridor. Sun afternoon, a cold frnt will enter the state from the N/W. As such, the bndry will encounter a rich moist bndry layer and widespread thunderstorm activity is expected. Given bulk shear values of 50+ kts, parallel to the sfc bndry, storm mode will lkly consist of a linear segment to broken bands of cells. Nevertheless, modest sfc to ML buoyancy and ample cloud layer shear will be conducive for sustained updraft growth. Additionally, ample storm relative helicity of 100-200 m2/s2 are progged over the warm sector, and could enhance any sustained updrafts that do develop, promoting a QLCS tornado threat. Given strong wind energy aloft and QLCS type storm mode, strong and damaging winds will also be a hazard w/ afternoon/evening convection. Lastly, given an anomalously moist bndry layer...e.g. PWATs over 1.5", well above the climatological 90th percentile...a flood risk will be prevalent as well. Early morning convection will have already primed portions of Cntrl and N/Ern AR w/ a swath of QPE readings in excess of 1". QPF values for Sun afternoon/evening are remaining steady in the 1" - 1.5" range, however there will be potential for training along the frnt given parallel shear vectors, and could promote localized regions of enhanced QPF, increasing the flash flooding threat. 3 hr FFG remains modest over the S/Ern portion of the state w/ most basins above 2"/3hrs, however small pockets of <2"/3hrs remain, and could become compromised should training occur...however confidence on where enhanced swaths of QPF may fall remains lower at this time. Sun night and Mon...The cold frnt will cont to progress through the state, w/ precip cutting off quickly in the wake of the frnt, and cooler and drier condns following up. Mon, rain chances will linger over the Srn portion of the state as mrgl moisture remains invof the aforementioned upper shortwave approaching the state. LONG TERM...Tuesday Through Saturday At the beginning of the period, an upper low will move through the Red River Valley and into the mid south region. At the same time, low pressure will form along a stalled boundary near the Gulf coast will pass to the south. This will keep rain chances in the forecast into Tuesday, but precip should end during the afternoon and evening, as the upper low shifts into the Tennessee Valley and high pressure moves into the region on zonal flow aloft. By late in the week, the longwave pattern will amplify again, as another system approaches from the Rockies. This will bring another chance of rain. Through the period, temperatures should stay within a few degrees of climatological averages. && .LZK Watches/Warnings/Advisories... Flood Watch through late tonight FOR Arkansas-Bradley-Calhoun- Cleveland-Desha-Drew-Jefferson-Lincoln-Lonoke-Monroe-Prairie- Woodruff. && Aviation...GREEN
Hazardous Weather Outlook National Weather Service Little Rock AR 337 AM CST Sun Feb 28 2021 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-010945- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 337 AM CST Sun Feb 28 2021 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Patchy fog will continue across the northern portion of the state to the north of a warm front, however visibilities statewide should improve by sunrise. Scattered showers and thunderstorms will likely continue through the early morning hours and into the early afternoon ahead of a cold front advancing into northwest Arkansas. As the front enters the state, widespread thunderstorm development is anticipated. Some strong to severe storms are possible, with damaging wind gusts being the primary concern. Severe storms will also be capable of producing hail to one inch in diameter, primarily over southwestern portions of Arkansas. With winds over the state turning and increasing with height, a couple of brief tornadoes can not be ruled out, especially during the afternoon and early evening hours. Heavy rainfall will accompany thunderstorm activity as well with widespread rain accumulations of one to two inches and localized heavier amounts. As such, a flooding risk will be prevalent over the southeastern portion of the state Sunday afternoon through Monday morning. .DAYS TWO THROUGH SEVEN...Monday Through Saturday Expect scattered showers to continue through Tuesday, with isolated thunderstorms possible. Rain will once again affect the area late in the week. While isolated strong storms could occur in portions of the area, widespread or organized severe weather is not expected at this time. Due to heavy rainfall the last few days, as well as high soil moisture content from snow melt, localized heavy rainfall will continue to be a concern, especially over central and southern Arkansas. Continue to monitor the latest forecasts and statements from your Arkansas NWS offices. .Spotter Information Statement... Spotter Activation May be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 232/57
The Little Rock radar (KLZK), 46 km away, was scanning. The volume nearest the first event began at 17:22 UTC.
4 flash flood, 2 thunderstorm wind, 1 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Several trees were blown down.
A large tree was blown down near Highway 89. The time was estimated and based on radar data.
A funnel cloud was seen near Arkadelphia, near Highway 67.
Numerous roads in the county were inundated with high water.
Law enforcement reported vehicles having difficulty driving along roads, with some vehicles stuck, due to flooding in downtown Malvern, especially along Pine Bluff Street.
Minor flooding was reported with water covering yards and 3 to 4 inches of water flowing over roads in Sheridan.
Several streets were underwater in downtown Pine Bluff.
It was estimated that 3 inches of rain fell in a 2 hour period, ending around 915 PM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939674, 939685, 939687, 939675, 939679, 939678, 939680, 939683, 939684.